Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2008, 10:50 AM CDT for Daviess County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2008, 10:50 AM CDT (15:50 UTC)
- Expired
- May 2, 2008, 11:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Daviess County, KY
The radar
The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 10:44 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:38 AM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, May 2, 3:38 AM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 338 AM CDT FRI MAY 2 2008 .DISCUSSION... IN THE EARLY MORNING HOURS...DOPPLER RADARS INDICATED THE RESULT OF SUBTLE LIFT ACROSS THE PAH FCST AREA...SCT VERY LIGHT SHWRS. A SQUALL LINE WAS ASSOCIATED WITH A COLD FRONT IN EXTREME WRN MO. THE BIG EVENT WILL GET STARTED TODAY AS A VIGOROUS MID LEVEL CLOSED LOW PRESSURE SYSTEM ROTATES TOWARD THE GREAT LAKES. A LOBE OF ENERGY WITHIN THE LOW IS SHOWN BY THE MODELS TO SWING AROUND ITS EAST SIDE TODAY. THIS WILL HELP TO SUSTAIN A FAST NNEWD MOVING SFC LOW AND ITS ATTENDANT COLD FRONT. THE FRONT WILL STEADILY APPROACH THE PAH FCST AREA DURING THE MORNING HOURS. BASED ON CONVECTION OCCURRING TO OUR WEST...SOME TSTMS MAY MAKE IT INTO SERN MO SHORTLY AFTER 12Z. IN ADDITION...60 PLUS DEWPOINTS WILL COMBINE WITH A 60 PLUS KT LLJ TO PROVIDE MODERATE INSTABILITY OVER OUR REGION FOR THE AFTN AND INTO THE EVE. BEST FORECAST LOW LEVEL HELICITY APPEARS TO BE OVER SERN MO EARLY... THEN THE LOW LEVEL BULK SHEAR WILL BECOME A BIT MORE LINEAR LATE. THIS MEANS SCATTERED SUPERCELLS THAT MAY DEVELOP IN THIS ENVIRONMENT WOULD BE SOMEWHAT MORE LIKELY TO PRODUCE TORNADOES IN THE AFTN IN THE WEST...VS. THE EARLY EVENING WHERE DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT FARTHER EAST. THE COLD FRONT...WHICH SHOULD BE ENTERING THE MO OZARKS AROUND 00Z... WILL BE THE FORCING MECHANISM FOR A SQUALL LINE JUST AHEAD OF IT. THE THREAT OF SVR WX WILL CONTINUE EWD WELL INTO THE EVE...AND POSSIBLY PAST MIDNIGHT DESPITE A SLOWLY STABILIZING ATMOSPHERE. EXCEPT FOR THE FAR ERN PART OF THE PAH FCST AREA...ALL SHWR ACTIVITY SHOULD BE OUT OF THE REGION BY 12Z SAT. DURING THE AFTN...WE HELD A SLIGHT CHC OF A SHWR FOR THE AFTN IN THE NERN CORNER...INDUCED BY CYCLONIC MID LEVEL ENERGY ASSOCIATED WITH THE DEPARTING LOW. A BROAD SFC HIGH PRESSURE AREA WILL REPLACE THE CURRENT WARM REGIME FOR THE FIRST PART OF THE WEEK...WITH SOMEWHAT COOLER TEMPS AND LIGHT WINDS. LATER IN THE WEEK...ECMWF/GFS DO NOT AGREE TOO WELL ON THE LOCATION/TIMING OF A LOW PRESSURE SYSTEM...BUT IT APPEARS SHWRS MAY OCCUR EARLIER...AND TSTMS MAY OCCUR LATER IN THE LATTER HALF OF THE WEEK UNDER WARM MOIST ADVECTION. VIRTUALLY NO CHANGES WERE MADE BEYOND DAY 4. && .AVIATION... LOW VFR CIGS WILL YIELD TO MVFR CIGS AMIDST THICKENING/LOWERING CLOUD BASES THIS MORNING. THIS WILL LEAD TO SCATTERED SHOWER ACTIVITY BY MID MORNING WITH CONVECTION POSSIBLE BY LATE MORNING INTO THE AFTERNOON. LATER IN THE DAY AND ESP INTO THE EVENING...A COLD FRONT APPROACHES...AND WITH IT THE CHANCE FOR STRONG TO SEVERE STORMS. TEMPORARY IFR CIGS AND/OR VSBYS COULD BE PRODUCED IN A STRONG THUNDERSTORM UNTIL THE FRONT PASSES LATE IN THE EVENING... AFTER WHICH SKIES WILL CLEAR AND OVERALL CIGS/VSBYS IMPROVE TO VFR. PREVAILING WINDS WILL BE SLY WITH GUSTS WELL THRU THE 20S... THOUGH A STORM COULD YIELD HIGHER GUSTS...UNTIL THE FRONT PASSES AND WINDS GO SWLY-WLY AND DIMINISH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && LONG TERM....DB AVIATION...DH
Hazardous weather outlook, May 2, 9:43 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 943 AM CDT FRI MAY 2 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 943 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH TORNADOES POSSIBLE AS WELL. AN INITIAL LINE OF THUNDERSTORMS WILL PASS THROUGH THE REGION THIS MORNING. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND HAIL. IN ADDITION...THUNDERSTORMS ARE FORMING OUT AHEAD OF THIS SQUALL LINE. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS...HAIL AND TORRENTIAL DOWNPOURS. A TORNADO OR TWO CANNOT BE RULED OUT. AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THIS AFTERNOON. IF CLOUDS CLEAR OUT BEHIND THIS LINE OF STORMS AND ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF SEVERE WEATHER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
In the hours before
Local storm report, May 2, 10:01 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1001 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HAIL SCOTT CITY 37.22N 89.53W
05/02/2008 E0.75 INCH SCOTT MO TRAINED SPOTTER
0.75 INCH HAIL. SCOTT CITY MO.
&&
DPLocal storm report, May 2, 10:06 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1006 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM HAIL 1 N BELL CITY 37.04N 89.82W
05/02/2008 E0.25 INCH STODDARD MO EMERGENCY MNGR
0.75 INCH HAIL. 1 MI N OF BELL CITY MO.
&&
DPLocal storm report, May 2, 10:30 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1030 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HAIL HOPKINSVILLE 36.85N 87.49W
05/02/2008 E0.75 INCH CHRISTIAN KY TRAINED SPOTTER
&&
RSTLocal storm report, May 2, 10:37 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1037 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 1 S HOPKINSVILLE 36.84N 87.49W
05/02/2008 E0.75 INCH CHRISTIAN KY TRAINED SPOTTER
&&
RSTThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:33 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 42 min |
| May 2, 10:57 AM CDT | Flash Flood Warning | PAH | Alexander, Pulaski | 2 hr |
| May 2, 11:37 AM CDT | Flash Flood Warning | PAH | Gallatin, Hardin, Johnson, Massac, Pope, Saline | 3 hr |
| May 2, 12:59 PM CDT | Areal Flood Warning | PAH | Alexander, Pulaski | 2 hr |
| May 2, 3:37 PM CDT | Areal Flood Advisory | PAH | Alexander, Jackson, Johnson, Massac, Pulaski, Union and 1 more | 140 days |
| May 2, 10:14 AM CDT | Severe Thunderstorm Warning | PAH | Christian | 31 min |
| May 2, 10:40 AM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 35 min |
| May 2, 10:45 AM CDT | Severe Thunderstorm Warning | PAH | Hopkins, Muhlenberg | 30 min |
| May 2, 1:36 PM CDT | Tornado Warning | PAH | Fulton, Hickman | 54 min |
| May 2, 2:12 PM CDT | Severe Thunderstorm Warning | PAH | Graves | 26 min |
| May 2, 2:27 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 33 min |
| May 2, 2:45 PM CDT | Severe Thunderstorm Warning | PAH | Lyon, Trigg | 30 min |
| May 2, 3:07 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Trigg | 24 min |
| May 2, 3:11 PM CDT | Flash Flood Warning | PAH | Daviess, Hopkins, McLean, Webster | 3 hr |
| May 2, 5:40 PM CDT | Severe Thunderstorm Warning | PAH | Graves | 20 min |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 23 min |
| May 2, 7:14 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 76 min |
| May 2, 7:55 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Wayne | 65 min |
| May 2, 8:59 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 46 min |
| May 2, 12:11 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 49 min |
| May 2, 2:15 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.